Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 18, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 16, 1997, 6:13 PM CDT for Benton County, Linn County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 1997, 6:13 PM CDT (23:13 UTC)
- Expired
- May 16, 1997, 7:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Benton County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1843 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
427 WUUS1 KMLI 162315 RRA SVRMLI IAC011-113-170000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 613 PM CDT FRI MAY 16 1997 * SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY - IN EAST CENTRAL IOWA LINN COUNTY - IN EAST CENTRAL IOWA * UNTIL 700 PM CDT * THIS STORM WILL REACH NEAR ATKINS AROUND 610 PM CDT ALICE AROUND 610 PM CDT PALO AROUND 610 PM CDT LAFAYETTE AROUND 615 PM CDT TODDVILLE AROUND 615 PM CDT COVINGTON AROUND 620 PM CDT PARIS AROUND 620 PM CDT CHAIN LAKES AIRPARK AROUND 620 PM CDT COGGON AROUND 620 PM CDT WALFORD AROUND 620 PM CDT ROGERS AROUND 620 PM CDT ALBURNETT AROUND 620 PM CDT BEVERLY AROUND 620 PM CDT LINN JCT AROUND 620 PM CDT ROBINS AROUND 625 PM CDT FAIRFAX AROUND 625 PM CDT HIAWATHA AROUND 625 PM CDT CEDAR HILLS AROUND 625 PM CDT CENTRAL CITY AIRPORT AROUND 625 PM CDT LOUISA AROUND 625 PM CDT MC BRIDE FIELD AIRPORT AROUND 625 PM CDT CENTRAL CITY AROUND 625 PM CDT CEDAR RAPIDS AROUND 630 PM CDT * AT 612 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 17 MILES NORTHWEST OF CEDAR RAPIDS OR 9 MILES NORTHWEST OF PALO MOVING SOUTHEAST AT 35 MPH. IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. PIERCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:49 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, May 16, 1:49 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 150 PM CDT FRI MAY 16 1997 THE 18Z SURFACE ANALYSIS SHOWED A WARM FRONT FROM MN TO CGX AND A TROUGH FROM MN TO OK. AHEAD OF A SHORTWAVE SEEN ON THE WATER VAPOUR LOOP AND PROFILER DATA FROM WI TO NORTHWEST IA STRONG LOW LEVEL WARM AIR ADVECTION WAS OCCURRING WITH 40KTS SEEN AT 850MB. THE AIR IS VERY DRY...HOWEVER...AND ONLY SOME -SHRA HAS RESULTED SO FAR NORTH OF HIGHWAY 20. THE BEST MOISTURE FLUX CONVERGENCE AND INSTABILITY IS OVER WESTERN IA. PRECIPITATION CHANCES ARE THE MAIN CONCERN FOR TONIGHT. THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z REPRESENTED REALITY...BUT BOTH MODELS WERE OVERDOING THE SURFACE LOW IN NORTHERN MN. OVERNIGHT...THE SHORTWAVE WILL OVERRUN THE TROUGH POSSIBLY PROVIDING THE BOOST NEEDED FOR 30 PERCENT COVERAGE TSRA SOUTH OF INTERSTATE 80. 80-120MB OF LIFT IS NEEDED TO REACH SATURATION SO IT WILL BE TOUGH. AFTER THE TROUGH PASSAGE THE WIND WILL TURN NORTHWESTERLY BRINGING IN SLIGHTLY COOLER AIR AND A CLEARING SKY. TRAJECTORIES AND THERMAL PROFILE OF THE LOWER TROPOSPHERE SUPPORT GUIDANCE LOWS. WITH 30 POPS FOR THIS EVENING...THE CURRENT ZONE FORECAST PACKAGE IS ON TARGET. CID 48/v30 IOW 48/30 DBQ 47/30 MLI 51/30 BRL 53/30 HELGESON
In the hours before
Special weather statement, May 16, 5:11 PM CDT, 1 hour 2 minutes before
IAZ040>042-051>053-063-064-076-170415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 511 PM CDT FRI MAY 16 1997 ...SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR PORTIONS OF EAST- CENTRAL AND SOUTHEAST IOWA UNTIL 11PM TONIGHT... SOME COUNTIES IN THE WATCH ARE... BENTON...DELAWARE...DUBUQUE...JONES...JOHNSON...BUCHANAN... IOWA...LINN...AND KEOKUK. SOME CITIES IN THE WATCH... DUBUQUE...IOWA CITY...CEDAR RAPIDS...INDEPENDENCE. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH BOX. PERSONS ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND PREPARE TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER UPDATES ON THIS DEVELOPING WEATHER SITUATION. BERG BERG
Special weather statement, May 16, 5:11 PM CDT, 1 hour 2 minutes before
IAZ040>042-051>053-063-064-076-170415- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 511 PM CDT FRI MAY 16 1997 ...SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR PORTIONS OF EAST- CENTRAL AND SOUTHEAST IOWA UNTIL 11PM TONIGHT... SOME COUNTIES IN THE WATCH ARE... BENTON...DELAWARE...DUBUQUE...JONES...JOHNSON...BUCHANAN... IOWA...LINN...AND KEOKUK. SOME CITIES IN THE WATCH... DUBUQUE...IOWA CITY...CEDAR RAPIDS...INDEPENDENCE. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND PREPARE TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER UPDATES ON THIS DEVELOPING WEATHER SITUATION. BERG
Special weather statement, May 16, 5:12 PM CDT, 1 hour 1 minute before
IAZ040>042-051>053-063-064-076-170415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 511 PM CDT FRI MAY 16 1997 ...SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR PORTIONS OF EAST- CENTRAL AND SOUTHEAST IOWA UNTIL 11PM TONIGHT... SOME COUNTIES IN THE WATCH ARE... BENTON...DELAWARE...DUBUQUE...JONES...JOHNSON...BUCHANAN... IOWA...LINN...AND KEOKUK. SOME CITIES IN THE WATCH... DUBUQUE...IOWA CITY...CEDAR RAPIDS...INDEPENDENCE. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH BOX. PERSONS ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND PREPARE TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER UPDATES ON THIS DEVELOPING WEATHER SITUATION. BERG BERG
Special weather statement, May 16, 5:14 PM CDT, 59 minutes before
IAZ040>042-051>053-063-064-076-170415- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 511 PM CDT FRI MAY 16 1997 ...SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR PORTIONS OF EAST- CENTRAL AND SOUTHEAST IOWA UNTIL 11PM TONIGHT... SOME COUNTIES IN THE WATCH ARE... BENTON...DELAWARE...DUBUQUE...JONES...JOHNSON...BUCHANAN... IOWA...LINN...AND KEOKUK. SOME CITIES IN THE WATCH... DUBUQUE...IOWA CITY...CEDAR RAPIDS...INDEPENDENCE. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND PREPARE TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER UPDATES ON THIS DEVELOPING WEATHER SITUATION. BERG
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.